Alert archive / North Carolina / Small Craft Advisories in 2021
Small Craft Advisory 18, NWS Wilmington, NC
NWS Wilmington, NC issued this small craft advisory at Feb 17, 2021, 10:33 PM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2021, 10:33 PM EST (03:33 UTC)
- Expired
- Feb 18, 2021, 3:15 AM EST
- In force
- 5 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
568 WHUS72 KILM 180333 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 1033 PM EST Wed Feb 17 2021 AMZ250-252-181145- /O.NEW.KILM.SC.Y.0018.210218T0333Z-210218T2300Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 1033 PM EST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY... * WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and seas 3 to 6 ft. * WHERE...Southeast North Carolina coastal waters. * WHEN...Until 6 PM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ dch
1 follow-up statement
972 WHUS72 KILM 180815 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 315 AM EST Thu Feb 18 2021 AMZ250-252-182100- /O.CAN.KILM.SC.Y.0018.000000T0000Z-210218T2300Z/ /O.NEW.KILM.SC.Y.0019.210218T1700Z-210218T2300Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 315 AM EST Thu Feb 18 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST THIS EVENING... * WHAT...Seas 4 to 6 ft and gusts to 25 kts expected. * WHERE...Southeast North Carolina coastal waters. * WHEN...From noon today to 6 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 8:42 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 17, 8:42 PM EST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 842 PM EST Wed Feb 17 2021 .SYNOPSIS... A series of low pressure systems will bring areas to widespread rain beginning late tonight and lasting well into Fri. After the cold front passes through Fri evening, high pressure will build across the Carolinas, allowing for a sunny and chilly weekend. The next cold frontal passage, accompanied with scattered showers, will occur late Mon. && .UPDATE... Public: Wedge of high pressure across the Carolinas will continue through the night and thru Thu as the source of cold air, ie center of high pressure, remains over the NE States and Southeast Canada and continues to funnel cold air southward. The offshore warm front or coastal warm front, will get pulled closer to the ILM CWA coast late tonight and Thu as the 1st sfc low, within a series of lows, develops off GA/SC and moves NE along this front. Stratiform clouds will further develop and lower overnight, along with overrunning/isentropic light rains breaking out later this evening and especially overnight. Likely to possibly categorical POPs will be on display by daybreak Thu. With the warm front at it's closest proximity late tonight thru daylight Thu morning, there will be a threat for elevated Tstorms especially closest to the coast. Have stayed closer to GFS/European guidance in keeping the warm front primarily just off the ILM CWA Coast, rather than pushing it onshore and inland. Have tweaked min temps a degree or 2 lower for the overnight based on the stronger wedge holding it's ground. Marine: Have tweaked sustained NE winds over the waters a kt or 2 hier but still remains below SCA thresholds. Have continued the overnight few gusts to 25 kt mentioning. Weak E-SE swell and locally produced short period wind waves will combine toproduce seas just shy of SCA thresholds but woldn't be surprised to observe 6 footers just outside the local waters. && .NEAR TERM /THROUGH THURSDAY NIGHT/... Wedge working its way down the coast this afternoon will strengthen tonight, as weak low starts developing off the east coast of FL. Coastal trough has started to develop, tightening the gradient and increasing northeast flow. Resulting surge will continue to push cool and dry low level air into the area. Mid-level trough to the west has already induced southwest flow aloft and cloud have been spreading north, now that the mid-level moisture is starting to increase. Continued isentropic lift and increasing depth of the moisture will lead to light rain developing overnight. Light rain spreads from south to north with entire area covered by light rain and low clouds by daybreak Thu. Warm front associated with the FL low will move into the area Thu morning, but stay offshore. Temps will warm overnight, especially closer to the coast, creating unusual temp curves and adding some difficulty to the low temperature forecast. Forecast difficulty remains high Thu and Thu night as front lingers in the area. Guidance has been going back on forth on whether or not the stalled front will briefly move onshore as a warm front Thu or Thu night. Trend has been keeping the wedge stronger and not allowing the warm front onshore. Guidance tends to weaken the wedge too quickly and do wonder if it will be a case of the wedge holding strong and the front staying offshore. Final wave moving along the front passes late Thu evening before dragging the trailing cold front away from the area early Fri. Rain chances remain high for much of Thu night with isentropic lift at first and dynamic forcing taking over as the surface wave/low moves closer. The only real shot for severe weather looks to be just ahead of each wave. If the warm front can briefly move onshore it would open a short window of time where low level shear and surface based instability converge along the southeast NC coast. Low level jet is not particularly strong, 45-50 kt, but still enough to cause some concern. SPC maintains the marginal risk for Thu given the uncertainty with respect to the warm fronts location. Temperatures will run below climo during Thu except near the NC coast where temperatures could briefly spike into the upper 50s to lower 60s (and potentially upper 60s) depending on the location of the warm front. Lows Thu night will run near to above climo, warmest along the coast. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Chilly rains to persist a little bit longer into Friday albeit lightening in intensity quite rapidly. The front will have pushed well offshore but lingering energy aloft in the semi-permanent trough over the nation's midsection continues to provide a source for ascent. Highs will be stuck in the 40s in the wedge Friday afternoon but lows will be allowed below 30 Friday night as the sky clears. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Highs pressure will bring ample sunshine but chilly temperatures over the weekend. Return flow kicks in Monday allowing for highs near 60, much of the WAA offset by rapidly increased cloud cover. Some light rain expected along and just behind cold front late Monday into Monday night. High pressure building in from the west gradually Tuesday into Wednesday while mid level flow stays zonal should allow for a gradual warming trend. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... Deteriorating aviation conditions expected tonight that will persist thruout daylight Thu. Primarily MVFR conditions this evening from ceilings will become dominate IFR during the pre- dawn Thu hrs that will persist thruout daylight Thu. IFR during daylight Thu will come from lowered ceilings and reduced horizontal vsbys from pcpn and fog. The coastal terminals will be subject to a 6 hr Prob30 group Thu morning due to possible TSRA as the warm front meanders just off the Carolina Coasts. Extended Outlook...Series of low pressure systems to affect the local terminals with periodic IFR/MVFR conditions Thu Night into Friday. The CFP will occur late Fri, with dominate VFR conditions Sat thru Sun. The next CFP will occur late Mon with brief MVFR possible. && .MARINE... Through Thursday night: Northeast flow continues tonight with speeds running 15 to 20 kt. May see a few gusts approaching 25 kt, but do not feel 25 kt will be frequent enough to warrant a Small Craft Advisory. Coastal trough moves over the waters Thu, setting up a brief period of southerly flow. Gradient is not particularly strong and speeds will hang around 15 kt for much of the day. Worth noting that right along the coast northeast winds will persist for much of the day and may never go southeast. Series of surface waves will move northeast along the trough which will merge with a front later Thu. The last wave, passing Thu evening into Thu night will drag a cold front across the waters Thu night. Due to the proximity of the surface boundaries and the varying wind directions do not think headlines will be needed. Winds are not likely to exceed 20 kt at any point and seas will not have the ability to build significantly. Sea fog could become an issue, especially during Thu, depending on how close to shore the trough/front end up. Seas will run 3 to 5 ft through Thu night. Friday through Monday... Gusty N winds on Friday just behind cold frontal passage clearing the way for high pressure building in from the NW. Wind and waves will remain sub advisory at this time but since this downward trend is relatively new will continue to mention in the HWO. N winds lighten gradually Saturday into Sunday as the high moves by to our north, eventually leading to veering winds as well. This will allow seas to settle into the 2-3ft range. Southerly return flow winds Monday will turn to SW with the approach of the next front. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...DCH UPDATE...DCH NEAR TERM...III SHORT TERM...MBB LONG TERM...MBB AVIATION...DCH MARINE...DCH/III/MBB
Hazardous weather outlook, Feb 17, 3:35 PM EST, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 335 PM EST Wed Feb 17 2021 AMZ250-252-254-256-182045- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 335 PM EST Wed Feb 17 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. A few gusts to 25 kt through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Marginal risk of severe storms Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-SCZ017-023-024-182045- Robeson-Bladen-Marlboro-Darlington-Dillon- 335 PM EST Wed Feb 17 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105>110-SCZ032-033-039-054>056-058-059-182045- Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Florence- Marion-Williamsburg-Coastal Horry-Inland Georgetown- Coastal Georgetown-Central Horry-Northern Horry- 335 PM EST Wed Feb 17 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Marginal risk of severe storms Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 3:15 AM EST | Small Craft Advisory | ILM | 10 hr | |
| Feb 18, 3:16 AM EST | Flash Flood Watch | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 28 hr |
| Feb 18, 9:37 AM EST | Special Weather Statement | ILM | Columbus | 23 min |
| Feb 18, 5:11 PM EST | Areal Flood Advisory | ILM | Bladen, Columbus, Robeson | 3 hr |
| Feb 18, 11:00 AM EST | Areal Flood Advisory | ILM | Georgetown, Horry, Marion | 2 hr |
| Feb 18, 6:12 PM EST | Areal Flood Advisory | ILM | Georgetown, Marion, Williamsburg | 82 min |
Nearby
Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.